Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 176, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 22, 2009, 9:01 PM CDT for Dent County, Phelps County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2009, 9:01 PM CDT (02:01 UTC)
- Expired
- Oct 23, 2009, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dent County, MO, Phelps County, MO
The radar
The St Louis radar (KLSX), 128 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 230201
FFWSGF
MOC065-161-230500-
/O.NEW.KSGF.FF.W.0176.091023T0201Z-091023T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT THU OCT 22 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DENT COUNTY IN SOUTH CENTRAL MISSOURI...
EASTERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL MIDNIGHT CDT.
* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR
ESTIMATES THAT AN INCH TO AN INCH AND A HALF OF RAIN HAS ALREADY
FALLEN ACROSS THE WARNED AREA...WITH AN ADDITIONAL HALF INCH TO
ONE INCH OF RAINFALL POSSIBLE THROUGH LATE THIS EVENING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE Y NORTHWEST OF ROLLA...
HIGHWAY 119 AT PIGEON CREEK NEAR MONTAUK STATE PARK...
ROUTE DD AT DRY FORK NORTHWEST OF SALEM...
ROUTE H AT LITTLE PINEY CREEK SOUTHEAST OF EDGAR SPRINGS...
ROUTE TT AT CROOKED CREEK JUST EAST OF SLIGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3758 9117 3758 9131 3751 9131 3750 9121
3742 9123 3743 9176 3759 9176 3760 9183
3805 9190 3805 9164 3816 9164 3816 9154
3780 9153 3779 9132 3771 9131 3769 9116
$$
SCHAUMANN2 follow-up statements
000
WGUS73 KSGF 230343
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1043 PM CDT THU OCT 22 2009
MOC065-161-230500-
/O.CON.KSGF.FF.W.0176.000000T0000Z-091023T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHELPS MO-DENT MO-
1043 PM CDT THU OCT 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
DENT AND EASTERN PHELPS COUNTIES...
AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAINFALL HAD ENDED ACROSS THE WARNED AREA.
HOWEVER...A LARGE PART OF THE WARNED AREA RECEIVED ONE TO TWO INCHES
OF RAINFALL EARLIER THIS EVENING...WITH ISOLATED HIGHER AMOUNTS
ACROSS SOUTHERN DENT COUNTY. THE THREAT FOR FLASH FLOODING WILL
THEREFORE CONTINUE FOR THE REMAINDER OF THIS EVENING.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE Y NORTHWEST OF ROLLA...
HIGHWAY 119 AT PIGEON CREEK NEAR MONTAUK STATE PARK...
ROUTE DD AT DRY FORK NORTHWEST OF SALEM...
ROUTE H AT LITTLE PINEY CREEK SOUTHEAST OF EDGAR SPRINGS...
ROUTE TT AT CROOKED CREEK JUST EAST OF SLIGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3758 9117 3758 9131 3751 9131 3750 9121
3742 9123 3743 9176 3759 9176 3760 9183
3805 9190 3805 9164 3816 9164 3816 9154
3780 9153 3779 9132 3771 9131 3769 9116
$$
SCHAUMANN000
WGUS73 KSGF 230455 RRA
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT THU OCT 22 2009
MOC065-161-230506-
/O.EXP.KSGF.FF.W.0176.000000T0000Z-091023T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHELPS MO-DENT MO-
1155 PM CDT THU OCT 22 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT FOR DENT AND
EASTERN PHELPS COUNTIES...
THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING
FOR SMALL STREAMS UNTIL 1000 AM CDT FRIDAY.
LAT...LON 3758 9117 3758 9131 3751 9131 3750 9121
3742 9123 3743 9176 3759 9176 3760 9183
3805 9190 3805 9164 3816 9164 3816 9154
3780 9153 3779 9132 3771 9131 3769 9116
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 6:04 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 22, 6:04 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 604 PM CDT THU OCT 22 2009 ...UPDATE TO AVIATION... .DISCUSSION... MAIN FORECAST CHALLENGES IN THIS FORECAST PACKAGE WILL DEAL WITH RAIN EXITING TO THE EAST TONIGHT....THEN WITH PRECIPITATION LATE IN THE WEEKEND AND AGAIN DURING THE MIDDLE OF NEXT WEEK. CURRENTLY...AREA OF SURFACE LOW PRESSURE IS CENTERED OVER THE MIDDLE OF WESTERN HALF OF THE CWA. A COLD FRONT EXTENDS TO THE SOUTH OF THIS LOW AND IS CURRENTLY JUST WEST OF HIGHWAY 65. A SHIELD OF LIGHT TO OCCASIONAL MODERATE RAINFALL COVERS THE EASTERN CWA...GENERALLY EAST OF HIGHWAY 65 AHEAD OF THE SYSTEM. TO THE WEST A DRY SLOT IS BUILDING INTO THE AREA...LIMITING THE PRECIPITATION TO MORE OF A DRIZZLE AND OR SPRINKLES VARIETY. AN AREA OF MODERATE RAINFALL CURRENTLY EXTENDS FROM CENTRAL ARKANSAS INTO NORTHWESTERN ARKANSAS THIS AFTERNOON. AS THE LOW LIFTS TO THE NORTHEAST OVER THE NEXT SEVERAL HOURS...THIS MODERATE RAINFALL WILL LIKELY ROTATE INTO SOUTH CENTRAL MISSOURI. THE RAINFALL RATES WITH THIS ACTIVITY ARE NOT OVERLY IMPRESSIVE...AS THEY ARE GENERALLY A QUARTER TO HALF INCH PER HOUR. HOWEVER...IF THIS ACTIVITY TRAINS OVER THE SAME LOCATION FOR SEVERAL HOURS RAINFALL AMOUNTS WILL ACCUMULATE. WITH THE SATURATED GROUNDS...STILL CANNOT RULE OUT LOCALIZED FLOODING ACROSS FAR SOUTH CENTRAL MISSOURI THIS EVENING. THE OVERALL THREAT FOR FLOODING IS LOW...HOWEVER CANNOT BE COMPLETELY RULED OUT YET. BY MIDNIGHT THE RAINFALL SHOULD GENERALLY TAPER OFF...AS THE LOW SHIFTS OFF TO THE NORTHEAST AND THE MID LEVEL DRY SLOT PUNCHES INTO THE REGION. LOW CLOUDS AND PERIODS OF DRIZZLE WILL REMAIN OVER THE AREA INTO SATURDAY. A COOLER AIRMASS WILL FILTER INTO THE REGION TONIGHT BEHIND THE FRONT. WITH THE CLOUD COVER AND COOL AIRMASS...FRIDAY HIGHS WILL LIKELY REMAIN IN THE 40S ACROSS MUCH OF THE AREA...RESULTING IN A COOL AND DREARY DAY TOMORROW. TEMPERATURES WILL RECOVER SOME THIS WEEKEND AS AN UPPER LEVEL SHORTWAVE RIDGE BUILDS OVER THE AREA. AN UPPER LEVEL SHORTWAVE TROUGH WILL DIVE OUT OF THE NORTHERN PLAINS LATE THIS WEEKEND. AN ASSOCIATED COLD FRONT WILL PUSH INTO THE AREA LATE SUNDAY INTO SUNDAY NIGHT. MOISTURE WILL STILL BE SOMEWHAT LIMITED...SO INSTABILITY WILL LIKELY BE LIMITED AS WELL. THINK THERE WILL BE ENOUGH MOISTURE FOR A SOME SCATTERED SHOWERS ALONG THE FRONT...BUT HAVE LEFT THUNDER OUT AT THIS TIME DUE TO THE LACK OF INSTABILITY. A STRONGER STORM SYSTEM WILL AFFECT THE REGION DURING THE MIDDLE OF NEXT WEEK. MEDIUM MODELS CONTINUE TO DIFFER FROM EACH OTHER AND FROM RUN TO RUN WITH THIS SYSTEM. SO THE EXACT TIMING AND TRACK OF THIS SYSTEM IS STILL UNCLEAR. WHAT IS KNOWN IS THAT A COLD FRONT WILL PUSH THROUGH THE AREA...AND SHOULD BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. WILL GET A BETTER HANDLE ON THIS SYSTEM WITH FUTURE MODEL RUNS. WISE && .AVIATION... FOR THE 00Z TAFS...FRONT HAS MADE IT THROUGH ALL THREE AIRFIELDS...WITH PRECIP ENDING ACROSS SOUTHWEST MISSOURI. THERE IS A DRY SLOT SEEN ON VISIBLE SATELLITE IMAGERY THAT LOOKS TO BE OVER THE SGF AERODROME AT THIS TIME...LEADING TO MVFR CEILINGS. BELIEVE THIS WILL BE SHORT LIVED AS WEST TO NORTHWEST UPSLOPE FLOW CONTINUES OVERNIGHT. WITH COOLING AFTER SUNSET...WOULD EXPECT SOLID IFR TO LIFR CEILINGS TO OVERTAKE ALL THREE AIRPORTS. EXPECT THIS TO REMAIN OVERNIGHT UNTIL THE LOW LEVEL THERMAL TROUGH MOVES THROUGH FRIDAY MORNING FOR JLN AND MORE TOWARDS NOON/18Z FOR SGF AND BBG. MVFR CEILINGS EXPECTED AFTER THIS PASSAGE. CLAYCOMB && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Oct 22, 7:36 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 736 PM CDT THU OCT 22 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 736 PM CDT THU OCT 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. FLOODING WILL REMAIN POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI TONIGHT DUE TO THE WIDESPREAD MODERATE TO HEAVY RAINFALL OVER THE LAST 24 HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER STORM SYSTEM WILL AFFECT THE REGION DURING THE MIDDLE OF NEXT WEEK...WHICH WILL BRING CHANCES FOR THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Oct 22, 5:14 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT THU OCT 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLASH FLOOD 6 N CLIMAX SPRINGS 38.19N 93.05W
10/22/2009 CAMDEN MO EMERGENCY MNGR
CABLE RIDGE ROAD NEAR RAINY CREEK FLOODED AND IMPASSIBLE.
&&
JSSLocal storm report, Oct 22, 7:50 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT THU OCT 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM FLASH FLOOD 6 N CLIMAX SPRINGS 38.19N 93.05W
10/22/2009 CAMDEN MO LAW ENFORCEMENT
LOW WATER CROSSING AT CABLE RIDGE ROAD AND RAINY CREEK
REMAINS FLOODED AND IMPASSIBLE.
&&
JSSLocal storm report, Oct 22, 8:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT THU OCT 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD WEST PLAINS 36.73N 91.85W
10/22/2009 HOWELL MO LAW ENFORCEMENT
WEST PLAINS POLICE DEPARTMENT AND HOWELL COUNTY SHERIFFS
OFFICE INDICATE NEARLY ALL LOW WATER CROSSINGS ARE
FLOODED IN AND AROUND WEST PLAINS. LOW WATER CROSSINGS
ARE ALSO STARTING TO FLOOD THROUGHOUT THE COUNTY.
&&
JSSLocal storm report, Oct 22, 8:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CDT THU OCT 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLASH FLOOD MOUNTAIN VIEW 37.00N 91.70W
10/22/2009 HOWELL MO CO-OP OBSERVER
THREE INCHES OF RAIN SINCE 7 AM. STILL RAINING HARD.
SEVERAL STREETS IN MOUNTAIN VIEW CLOSED DUE TO FLASH
FLOODING.
&&
GCLAYCOMThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 10:58 PM CDT | Areal Flood Warning | SGF | Benton, Camden, Hickory, Miller, Morgan | 11 hr |
| Oct 22, 11:53 PM CDT | Areal Flood Warning | SGF | Dent, Douglas, Howell, Oregon, Phelps, Shannon and 1 more | 10 hr |
| Oct 23, 2:52 AM CDT | Frost Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 30 hr |
| Oct 23, 9:37 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Oregon, Shannon | 24 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.